Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 172, NWS Bismarck, ND

September 5, 2000Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 10:09 AM CDT for Bottineau County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 5, 2000, 10:09 AM CDT (15:09 UTC)
Expired
Sep 5, 2000, 10:45 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bottineau County, ND

What was reported inside it

TimeReportWhereRemark
Sep 5, 10:30 AM CDTHail 1.25Westhope, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-649 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS53 KBIS 051509
SVRBIS
NDC009-051545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1009 AM CDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1045 AM CDT

* AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF WESTHOPE...OR ABOUT 32
  MILES WEST OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTHOPE AT 1015 AM CDT
  LANDA AT 1020 AM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4890 10132 4877 10111 4883 10081 4899 10057
          4897 10129

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:45 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Sep 5, 3:45 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT TUE SEP 5 2000

CURRENTLY SFC LOW IN WY WITH TROF NEWD INTO NW ND. ELEVATED CONV
CONTG NORTH OF TROF...MAINLY IN CANADA BUT SRN END KEEPS DEVELOPING
IN FAR NW ND. TO THE SOUTH STRATUS DEVELOPING QUICKLY OVER CWA WL
MAKE FOR A DIFFICULT FCST TODAY. NOT JUST CLOUDS BUT RESULTING
TEMPERATURES AS WELL. THEN WITH MOISTURE IN PLACE WITH STG 85H JET
UPPER DYNAMICS COME TOGETHER TNGT FOR ANOTHER ROUND OF
THUNDERSTORMS. WL KEEP HIGHER POPS ACROSS THE NORTH TODAY AND TNGT
AS SRN ZONES WL BE CAPPED WITH 70H TEMPS OF 12-14 DEG TODAY...THEN
TNGT REMAIN A LTL CAPPED UNTIL LATE. BEST 30H DIV WL BE IN THE
NORTHWEST TNGT AND WL REMAIN TO THE NORTH. WE WL BECOME QUITE
UNSTABLE OVER ALL OF WRN AND CNTRL ND TODAY AND TNGT WITH CAPES OF
1000-1600 J/KG BUT AGAIN BEST UPR DYNAMICS WL REMAIN TO THE NORTH SO
WL WORD ZONES ACCORDINGLY. WL RAISE TEMPS A BIT SW ZONES AS STRATUS
IS HAVING A TOUGH TIME MAKING IT MUCH FARTHER WEST AND WL BEGIN
ERODING HERE FIRST. WL KEEP PREV FCST TEMPS REST OF ZONES. WL ADJUST
WINDS A BIT DUE TO DELAY IN WIND SHIFT...THIS WL ALSO KEEP TEMPS A
BIT HIGHER CNTRL ND TNGT AS WELL. 50H TROF MOVES THROUGH ON WED BUT
ETA INDICATES STG MID LVL QVEC DIV. WL KEEP SOME MORNING RW/TRW
BIS-MOT EWD OTHERWISE WL TAKE OUT POPS ON WED. WL BE BREEZY WITH NW
WINDS 15-25 MPH AND ALSO A LTL COOLER.

.BIS...NONE
TWH


In the hours before

Special weather statement, Sep 5, 4:45 AM CDT, 5 hours 24 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT TUE SEP 5 2000

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...

FORECAST...LOOK FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER THE REGION. A FEW STORMS MAY BECOME SEVERE IN THE
NORTHWEST AND NORTH CENTRAL PART OF THE STATE.

DISCUSSION...LOW PRESSURE IN SOUTHEAST MONTANA...WITH A TROUGH
EXTENDING NORTHEAST INTO NORTHWEST NORTH DAKOTA WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. A WEAK
UPPER LEVEL IMPULSE MOVING THROUGH WESTERN NORTH DAKOTA MAY PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON. AN APPROACHING UPPER LEVEL
TROUGH WILL PROVIDE A BETTER CHANCE OF THUNDERSTORMS TONIGHT. THERE
MAY BE SUFFICIENT LOW LEVEL FORCING AND CAPE TO PRODUCE A FEW SEVERE
THUNDERSTORMS IN THE NORTHWEST AND NORTH CENTRAL PART OF THE
STATE...WHERE THE MAIN THREAT WOULD BE LARGE HAIL. OVER THE
SOUTHWEST AND SOUTH CENTRAL PART OF THE STATE WARM MID LEVEL
TEMPERATURES SHOULD KEEP ANY THUNDERSTORMS BELOW SEVERE LEVELS.

WEATHER SPOTTERS MAY BE NEEDED IN NORTHWEST AND NORTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND TONIGHT.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

TWH
Local storm report, Sep 5, 7:55 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
755 AM CDT TUE SEP 5 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    CROSBY                    ND    PEA SIZE HAIL
08/05/00   DIVIDE                          REPORTED BY
                                           WEATHER SPOTTER

MR
Local storm report, Sep 5, 8:00 AM CDT, 2 hours 9 minutes before
WWUS30 KISN 051258
LSRISN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
800 AM CDT TUE SEP 5 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    CROSBY                    ND    PEA SIZE HAIL
09/05/00   DIVIDE                          REPORTED BY
                                           WEATHER SPOTTER

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:41 AM CDTSevere Thunderstorm WarningBISDivide44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.